New York, 2004Lightning Strike in New York, May 13, 2004
May 13, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 13, 1:55 PM EST, 20 minutes earlier.
Area forecast discussion, May 13, 1:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT THU MAY 13 2004
.SHORT TERM (THIS EVE-SAT)...
SAME STORY...DIFFERENT DAY AND WELL SAY IT AGAIN TOMORROW TOO.
SCT CLUSTERS OF +TSRA ALL ABOUT CNY/NEPA THIS AFTERNOON IN
UNSEASONABLY WARM AND UNSTABLE AIRMASS BENEATH THE OUTER PERIPHERY
OF BERMUDA RIDGE. WEAK UPR WAVE HELPING TO DYNAMICALLY SUPPORT
CONVECTION. MEAN CLOUD LAYER WINDS ARE UNDER 10 KNOTS WITH STORMS
ONLY CRAWLING ALONG AND DUMPING AT LEAST 1-2/HR RAIN RATES. MBE
VECTORS SMALL AND SHOW BACKBUILDING POTENTIAL FOR CELLS WHICH WE ARE
SEEING ON THE 88D. THIS PATTERN HOLDS FOR YET ANOTHER DAY...SO IVE
PRETTY MUCH RUN THE FORECAST THROUGH THE PHOTOCOPIER FOR TONIGHT AND
FRIDAY. STORMS FIZZLE PRIOR TO MIDNIGHT WITH AREAS OF DENSE FOG
FORMING OVERNIGHT IN THE MUGGY AIRMASS AS HAPPENED LAST NIGHT. THEN
AS ANOTHER WK VORT MAX MOVES ACROSS WRN NY 15-21Z FRI EXPECT TO SEE
MORE SCT HVY RAIN PRODUCING THUNDERSTORMS AT THIS TIME TOMORROW WITH
SIMILAR DIURNAL TRENDS INTO FRI NIGHT. BECAUSE OF EXPECTED TRACK OF
WEAK WAVE...TSRA MAY TEND TO FOCUS MORE OVER UPSTATE NY THAN OUR PA
ZONES...BUT THERE ARE BOUNDARIES GALORE FROM 2 DAYS OF CONVECTION SO
CANT COUNT ANY PLACE OUT. MADE VERY LITTLE CHANGE TO TEMPS FROM
PREV FCST...WITH MOS NUMBERS QUITE SIMILAR.
FINALLY GET TO SEE SOME SYNOPTIC CHANGES ON SATURDAY AS HGHT FALLS
START CUTTING INTO RIDGE...ALLOWING COMPLEX FRONTAL SYSTEM TO CROSS
THE REGION DURING THE DAY. AM ANTICIPATING A FAIR AMOUNT OF PRE
FRONTAL CLOUDS TO HELP LIMIT SFC BASED INSTABILITY FOR MUCH OF THE
AREA. TIMING OF FRONT HAS BEEN SPED UP BY GFS/ETA AND OTHER FOREIGN
MODEL SUITES AGREE...SO WL ADJUST FCST TIMING ACCORDINGLY. THIS GETS
FRONT ACROSS MUCH OF THE AREA BY MID AFTERNOON ALSO HELPING TO
REDUCE SIG THUNDERSTORM THREAT. WILL PLAY IT AS SHRA LIKELY WITH A
CHANCE FOR TSRA. SE ZONES MAY BE THE PLACE TO HAVE BEST HEATING AND
INSTABILITY AND IF THIS IS THE CASE...WIND FIELDS ARE INCREASING
ALOFT TO BE SUFFICIENT FOR PSBL SVR AS NOTED IN SPC DAY 3 OUTLOOK.
TWEEKED MAXES DOWN JUST A BIT DUE TO ANTICIPATED CLOUDS AND SHOWERS.
.EXTENDED (SAT NGT-THU)...
SAT NGT STRONG COLD FRONT WILL PUSH TO THE EAST COAST. PRECIP
LINGERS AS FRONT SLOWS TO BECOME STALLED IN MID ATLANTIC REGION.
MODELS MUCH CLOSER TO AGREEING ON TIMING THE FRONT THROUGH SAT AFT.
SFC HIGH BUILDS IN SUN AND LASTS INTO MON WITH DRY WEATHER. RETURN
SW FLOW STARTS AGAIN MON PM. NOT MUCH FORCING UNTIL COLD FRONT TUE
PM. THIS FRONT STALLS ON EAST COAST WHILE ANOTHER COLD FRONT WILL
CROSS CWA THU NGT. NOT MUCH OF A BREAK IN BETWEEN. WED AND WED NGT
SLIGHT CHC FOR NE PA AND SULLIVAN NY.
FOLLOWED CLOSE TO GFS AND HPC GUIDANCE THROUGH THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS AGAIN DOMINATE FOR NOW AS CONVECTION STARTS FIRING
AGAIN IN WARM MOIST AIRMASS. HEAVY RAIN AND SMALL HAIL WITH LITTLE
SHEAR AND MOVEMENT DUE TO LIGHT WINDS. TS/RW ISOLATED FOR NOW AT
16Z. WILL ADD TEMPOS TO COVER MOST LIKELY SITES AT LAST MINUTE.
WITH DEWPOINTS IN 60S AND FOG THIS MORNING EVERYWHERE WILL PUT IT IN
TONIGHT. ELM WENT TO LIFR AND AGAIN EXPECTED LATE TONIGHT. FRI WILL
BE A REPEAT OF TODAY. WILL NOT INCLUDE ANY TEMPOS FOR FRI TS/RW FOR
THE 18Z ISSUANCE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
SHORT TERM...BREWSTER
EXTENDED/AVIATION...CHAMPNEY
Hazardous weather outlook, May 13, 3:05 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT THU MAY 13 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
405 AM EDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SCATTERED SLOW-MOVING THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS. THESE
THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN FRIDAY AFTERNOON AND
EVENING COULD CAUSE FLASH FLOODING. A COLD FRONT WILL MOVE
THROUGH SATURDAY AFTERNOON...WITH THUNDERSTORMS ALONG AND
AHEAD OF IT. THESE THUNDERSTORMS COULD PRODUCE SEVERE WEATHER.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
VAN AUSDALL
In the hours before
Special weather statement, May 13, 11:37 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 PM EDT THU MAY 13 2004
NYZ057-131710-
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR DEPOSIT....OR ABOUT OVER HALE
EDDY. THE THUNDERSTORM WAS NEARLY STATIONARY.
EXPECT HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 12:00 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT THU MAY 13 2004
NYZ015-131730-
YATES-
100 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR PENN YAN....OR ABOUT 2 MILES
NORTHEAST OF POTTER....MOVING EAST AT 5 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...FERGUSON CORNERS
AND PENN YAN AT 115 PM...BENTON AND BELLONA STN AT 130 PM...
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
RJB/RAM
Special weather statement, May 13, 12:22 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT THU MAY 13 2004
NYZ045-056-057-131815-
BROOME-DELAWARE-CHENANGO-
122 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER EASTERN BROOME COUNTY,
WESTERN DELAWARE COUNTY, AND EXTREME SOUTHEAST CHENANGO COUNTY.
THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED
RAINFALL RATES OF UP TO 2 INCHES PER HOUR. AREAS THAT MAY BE
AFFECTED BY THIS HEAVY RAIN INCLUDE SIDNEY, DEPOSIT, SANFORD, HALE
EDDY, TROUT CREEK, AND AFTON. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS TO 30 MPH...SMALL HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 12:32 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT THU MAY 13 2004
NYZ015-016-131805-
YATES-
132 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR PENN YAN....OR ABOUT OVER
BENTON....MOVING NORTHEAST AT 10 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...KENDAIA AND MAC
DOUGALL AT 200 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES UP TO 1 INCH PER HOUR MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 1:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT THU MAY 13 2004
NYZ009-018-036-037-131930-
ONONDAGA-SOUTHERN ONEIDA-MADISON-
225 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL EXTENDING FROM SOUTHERN ONONDAGA
INTO MADISON COUNTY. THESE STORMS WILL MOVE INTO ONEIDA COUNTY BY 3
PM.
AREAS THAT MAY EXPERIENCE HEAVY RAIN INCLUDE POMPEY, LAFAYETTE,
CAZENOVIA, PERRYVILLE, CHITTENAGO, AND VERONA. LOCALIZED RAINFALL
RATES OF UP TO AN INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. WIND GUSTS TO 30 MPH...PEA SIZED HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THESE
THUNDERSTORMS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 2:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU MAY 13 2004
NYZ025-131935-
TOMPKINS-
305 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL OVER NEWFIELD....MOVING NORTH AT 5
MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR OR JUST WEST OF
ITHACA AT 330 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES OF UP TO 2 INCHES PER HOUR ARE POSSIBLE, ALONG WITH PEA SIZE
HAIL AND WIND GUSTS TO 30 MPH. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Lightning, Oneida
- When
- May 13, 2:15 PM EST
- Where
- Oneida County, Kirkland
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Lightning struck a utility pole and transformer in the town of Kirkland. The strong current caused a fire in the front of a nearby residence.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415978.